It has been a year since I got the flu and had a few seizures. The last year had been pretty crappy as far as how I was feeling. My last update I had started taking Lyrica and Klonopin and was feeling better. But better is all relative. I still had waves of anxiety, was very moody, had lots of self-deprecating feelings, would sleep a ton if allowed, and had a headache about 75 percent of the time. I tried switching to Lamictal but the headaches just got worse, so I stayed on Lyrica but took a teeny bit of Lamictal because it seemed to help curb the anxiety. My dosages were so low though that the neurologist said he doubted they were doing anything and we should try going off the medications. I tried weaning very very slowly, droping a dose every other day, but after a week the lower dosage cause me anxiety and made me twitchy, which freaked me out. I went back to what I was taking.
So I tried weaning again. This time I decided I wouldn't try to go slowly, but I would do it relatively quickly and get it over with. You can't wean completely cold turkey because weaning can cause rebound seizures. I know you are supposed to consult with your doctor for a plan, but I didn't, because I wasn't in my right mind, and I didn't want him to sway me. So I first stopped taking Lamictal. I cut the pill in half for 5 days, and then stopped taking it all together. A week later I decided to drop the Klonopin, because hypothetically I didn't need it, because supposedly my initial anxiety was caused by Keppra and now I shouldn't have any. Though obviously this wasn't true because I still had some--which supposedly meant I developed an anxiety order from the seizure incident. Anyways I took a quarter of the pill for five days and then stopped it.
I added tons of fish oil supplements as well as 750mg of magnesium supplements and B-complex vitamins to try to help with the anxiety that ensued. I also was running a ton. Thirty minutes into a run my head would start to clear and I kind of felt normal. I also started taking a L-tryptophan supplement at night. I have sleep walking/hallucination episodes that could possibly be partial seizures, or may just be a sleep disorder. I'm not really sure, but they do seem to trigger the panic attacks I was having. I took some tryptophan and that squelched the sleep walking. I still had some insomnia due to stopping the Klonopin, but the tryptophan definitely helped.
Three days after stopping the Klonopin I dropped my morning dosage of Lyrica. That first day I felt really, really, good. I was very happy and my mind was clear and it was amazing. I felt totally vindicated that the medicines were making me crazy. However the next day I was out with friends for dinner and my body got all tingly and my heart started racing and I didn't feel good at all. I don't know if it was a panic attack, or what. But it was definitely some weird withdrawal reaction. I came home and took .25mg of Klonopin again (no tryptophan), but I kept with the weaning process of Lyrica and took only the evening dose for 3 days and then stopped all Lyrica. The next day I took .125mg of Klonopin and the next day no Klonopin, no nothing. The next three days sucked. I felt faint and jittery. I had problems focusing. I felt like I was going to jump out of my skin. I was very twitchy. I had muscle cramps, and my fingers would fall asleep and get weird cramps. Running helped. One night I couldn't handle it and I just went out and did sprints around the neighborhood and it definitely helped me calm down.
But every day my emotional health improved. After the one day where I had felt so good I had started to doubt myself again. I thought I imagined feeling good, and that it was just a coincidence, and that I really was crazy and it wouldn't matter if I got off the medications or not. But then I started getting my mind back. And the disconnect between my emotions and my thinking disappeared. I was crazy, but it wasn't my fault. It was the medicine, and I wasn't crazy anymore.
I also realized how much I was being affected. For a year I often felt resentful towards Floyd and the girls. I snapped and yelled at the kids almost daily. It was hard for me because I felt like an awful mom and a bad wife, but that didn't fit my self-image. But the way I acted and the way I felt didn't fit with my self-image either. I WAS resentful and angry so therefore I must be a bad mom. It was a vicious cycle.
It took about one week being med free to feel pretty normal, and two weeks to feel great. A cold and a painful stye didn't help the process. The twitching and muscle cramps have pretty much stopped. I think they were mostly withdrawal symptoms. I have had way more patience with the girls. My feelings of resentment, anger, self-pity, and low self-esteem that have haunted me for the last year are gone. :) I stopped taking the L-tryptophan at night about three weeks after and I have had two sleep-walking episodes since with one causing me a bit of anxiety/panic. I'm hoping that it is still just a bit of withdrawal. Eating right before I go to bed seems to help. It's been 6 weeks and so far no seizures. :) I am praying that the incident a year ago was a fluke due to the flu, because there is no way I can handle being on medications for the rest of my life.
The one real bummer is that my headache has not gone away. I've been trying to work out some possible causes including, my contact lens prescription was way too strong (I think pregnancy and nursing made my eyes wonky because my prescription went back to what it was before I had kids) and I started eating sugar again. I had initially stopped because I was mistaking the anxiety as low blood-sugar, and then I kept on not eating it because ironically I thought it was making my headaches worse. But I really do think sugar is detrimental to ones health, so I'd rather not eat it--but ice cream is so good, and I haven't had as much of a headache this last week. I don't know. I'm still experimenting.